Texas, 2018

Damaging Wind in Texas, July 24, 2018

July 24, 2018 · NWS CRP · 1 event in 1 county or zone

Severe thunderstorms produced wind damage in the city of Cotulla.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Severe thunderstorms produced wind damage in the city of Cotulla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 24, 5:37 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 24, 5:37 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
637 PM CDT Tue Jul 24 2018

.DISCUSSION...

Note Aviation Discussion below corresponding to the 00z TAFs.

&&

.AVIATION...

Isolated showers and thunderstorms should dissipate during the
next several hours. Overnight, anticipate a mixture of MVFR/VFR
conditions generally west of U.S. 77 and east of S.R. 16 during
the 09-14z Wednesday period. Expect a transition to predominate
VFR by late morning Wednesday then continuing through the
remainder of the TAF period.

&&

.PREVIOUS DISCUSSION... /Issued 304 PM CDT Tue Jul 24 2018/

SHORT TERM (Tonight through Wednesday Night)...

Temps have been fairly warm across the area again, but not quite
as warm as yesterday thanks to the increase in cloud coverage. Will
keep the Heat Advisory in effect until 7 PM for the Southern Coastal
Bend. Corpus Christi is currently sitting at a heat index of 112
degrees with Kingsville NAS not too far behind.

We haven't really seen any showers develop along the weakening
boundary as it entered the CWA earlier today. However, we could
still see some showers and storms form this afternoon, mainly across
the Victoria Crossroads, and will gradually shift to the
south-southwest. There isn't too much forcing out there to initiate
convective activity but with PWATS near 2", moderate low level
moisture convergence and a fairly unstable environment, we could
see a few isolated showers or thunderstorms this afternoon and
evening...if we can break through the cap.

Any precip that develops will dissipate shortly after sunset. We will
begin to dry out through the morning hours Wednesday as the axis of
deeper moisture shifts to the south. High temps tomorrow will be near
normal for late July with upper 80s/low 90s along the coast to near
103 across the Brush Country. Overnight lows will fall back into
the mid to upper 70s out west to the low 80s along the coast.

LONG TERM (Thursday through Tuesday)...

Ridging aloft will persist through the weekend across the CWA. While
a few rogue showers cannot be totally ruled out on Friday and
Saturday as moisture increases slightly, will just go with ghost 10%
pops for now.  Moisture pooling along and in advance of yet another
cold front will keep at least isolated convection possible,
especially on Tuesday.  The coverage of storms could in fact be
scattered but since the front is expected to weaken and there is
still some uncertainty with the moisture profile, will only go with
slight chance pops right now.  Temps will continue to be above
normal, although not quite as hot as the past several days.  This
will be in part due to a more traditional southeast flow which will
be moderate at times and help to modify things just a bit with more
of a marine influence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    78  94  75  95  76  /  10  10   0   0  10
Victoria          76  96  74  97  74  /  30  10   0   0   0
Laredo            79 103  78 104  77  /  20  10   0   0  10
Alice             77  98  74  99  74  /  10  10   0   0  10
Rockport          81  92  80  92  79  /  20  10   0   0  10
Cotulla           79 102  75 103  75  /  20  10   0   0   0
Kingsville        78  97  74  98  75  /  10  10   0   0  10
Navy Corpus       82  92  81  92  80  /  10  10   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening For the following
     zones: Coastal Kleberg...Coastal Nueces...Inland Kleberg...
     Inland Nueces.

GM...None.

&&

WC/87...AVIATION
Hazardous weather outlook, Jul 24, 4:37 AM CST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
537 AM CDT Tue Jul 24 2018

TXZ229>234-239>247-342>347-442-443-447-251100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
537 AM CDT Tue Jul 24 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A heat advisory is in effect from 1pm to 7pm for much of Kleberg
and Nueces counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values between 105 and 109 can be expected this weekend
into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-251100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
537 AM CDT Tue Jul 24 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 24, 2:20 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
320 PM CDT TUE JUL 24 2018

TXZ229-242100-
La Salle-
320 PM CDT TUE JUL 24 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LA SALLE COUNTY...

At 320 PM CDT, a strong thunderstorm was located 8 miles southwest of
Los Angeles, or 12 miles southeast of Cotulla, moving south at 10
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of central La Salle
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2843 9913 2838 9894 2815 9897 2821 9924
TIME...MOT...LOC 2020Z 017DEG 10KT 2836 9906

87
Special weather statement, Jul 24, 2:42 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
342 PM CDT TUE JUL 24 2018

TXZ229-230-242130-
McMullen-La Salle-
342 PM CDT TUE JUL 24 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL LA SALLE
AND SOUTHWESTERN MCMULLEN COUNTIES...

At 342 PM CDT, strong thunderstorms were clustered 9 miles south of
Fowlerton, or 15 miles southwest of Tilden, moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of southwestern
McMullen and east central La Salle Counties.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2845 9885 2841 9864 2815 9863 2817 9893
TIME...MOT...LOC 2042Z 006DEG 10KT 2834 9877

87
Special weather statement, Jul 24, 3:08 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
408 PM CDT TUE JUL 24 2018

TXZ229-230-242200-
McMullen-La Salle-
408 PM CDT TUE JUL 24 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LA SALLE AND
SOUTHWESTERN MCMULLEN COUNTIES...

At 407 PM CDT, a strong thunderstorm was located 10 miles south of
Fowlerton, or 19 miles southwest of Tilden, moving south at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of southwestern
McMullen and southeastern La Salle Counties.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2840 9889 2836 9873 2809 9874 2813 9901
TIME...MOT...LOC 2107Z 015DEG 12KT 2831 9882

87
Special weather statement, Jul 24, 4:16 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
516 PM CDT TUE JUL 24 2018

TXZ230-231-240-242245-
Live Oak-McMullen-Duval-
516 PM CDT TUE JUL 24 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUVAL...
SOUTHEASTERN MCMULLEN AND SOUTHWESTERN LIVE OAK COUNTIES...

At 516 PM CDT, a strong thunderstorm was located 8 miles north of
Loma Alta, or 16 miles south of Tilden, moving south at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Loma Alta and Seven Sisters.

LAT...LON 2827 9859 2833 9840 2805 9824 2797 9853
TIME...MOT...LOC 2216Z 341DEG 16KT 2823 9848

TC
Special weather statement, Jul 24, 5:41 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
641 PM CDT TUE JUL 24 2018

TXZ229-250015-
La Salle-
641 PM CDT TUE JUL 24 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LA SALLE COUNTY...

At 641 PM CDT, a strong thunderstorm was located near Zella, or 19
miles east of Dilley, moving southwest at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fowlerton and Los Angeles.

LAT...LON 2863 9880 2843 9880 2836 9883 2850 9910
      2865 9894 2865 9885
TIME...MOT...LOC 2341Z 031DEG 8KT 2858 9887

87
Special weather statement, Jul 24, 6:18 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
718 PM CDT TUE JUL 24 2018

TXZ229-250045-
La Salle-
718 PM CDT TUE JUL 24 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...

At 718 PM CDT, a strong thunderstorm was located over Gardendale, or
near Cotulla, moving southwest at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cotulla and Gardendale.

LAT...LON 2851 9907 2828 9914 2837 9940 2840 9939
      2858 9925
TIME...MOT...LOC 0018Z 028DEG 12KT 2849 9920

87

The radar

The Laughlin AFB radar (KDFX), 137 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
July 24, 6:25 PM CST to 6:27 PM CST
Where
La Salle County, 0.92 mi NW of Cotulla to 0.43 mi NW of Cotulla
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.440, -99.240

Business signs and power lines were blown down near Interstate 35 in Cotulla.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777206.